A case report of cyclosporine-induced myopathy with subacute
Cyclosporine A (CsA) is a potent immunosuppressive agent originally used to prevent rejection after organ transplantation but now more frequently used for treatment of refractory autoimmune diseases. It can induce adverse effects, such as nephrotoxicity, gastrointestinal reactions, and gingival hyperplasia whist myopathy with subacute muscular atrophy are rare.

A 55-year-old male patient with idiopathic membranous nephropathy treated with cyclosporine A at 3 mg/kg/d and prednisone at 0.5 mg/kg.d for more than 20 days, gradually developed lower limb weakness, which were progressively aggravated until he was unable to stand or walk. A physical examination show muscle atrophy of both lower extremities, which was more severe in the right thigh muscle than the left, decreased muscular tension of the limbs was also observed.

Light microscopy and Transmission electron microscopy of muscle (quadriceps femoris) biopsy revealed drug-induced myopathy rather than neurogenic damage. Cyclosporine was withdrawn and replaced with cyclophosphamide tablets, prednisone remain unchanged and other symptomatic therapies were also administered.

His bilateral thigh muscle atrophy showed improvement and lower limb weakness was obviously alleviated and he could stand and walk with the help of others 4 weeks later. Gradually, his thigh muscle atrophy was alleviated so that he was able to walk independently. After follow-up, no similar symptoms were found in the patients.

Source: Medicine: April 2019 - Volume 98 - Issue 16 - p e15206

Read more: https://pxmd.co/53h5i
Dr. a●●●a s●●h and 2 other likes this
Like
Comment
Share